×

Dermatologist is the best specialist for keloid scars; some can be painful and very large

DEAR DR. ROACH: I am 77, active and in relatively good shape. I was diagnosed with a ventral hernia two years ago following open heart surgery in 2001. Now, the skin from my breasts to my waist is covered in thick scar tissue, which is growing thicker and bigger. It is causing much discomfort. I have seen two general surgeons and an internal medicine doctor, but they claim to know nothing about this and have offered no referral to another doctor, nor any treatment at all. No one is even following up on it. I have read it can be fatal. Who can I see? – A.G.L.

ANSWER: Thick scar tissue growing progressively following surgery sounds very much like a keloid. Some people are prone to developing these exuberant scars, which are raised, sometimes red, and continue to grow over time. They can be uncomfortable or even painful and can grow so large and thick that it may be difficult to move the affected parts of the body. However, keloids are not fatal.

It is surprising to me that your physicians are unable to diagnose this, since keloids are usually easily recognizable. Treatment of large, thick keloids can be challenging, but there are experts who specialize in keloids, and many possible ways to treat them. These include injecting a steroid into the scar and laser or surgical treatments. A dermatologist is likely to be able to diagnose and treat keloids, and some dermatologists make keloids their subspecialty.

DEAR DR. ROACH: I recently read in your column about an elderly man having erectile dysfunction because sildenafil was no longer effective. I had a radical prostatectomy 24 years ago and suffered ED after the surgery. Using sildenafil and a manual vacuum pump, I was able to achieve excellent erectile function and still do. I think a lot of men suffering from ED do not know the benefits of a vacuum pump. – W.S.

ANSWER: Vacuum devices are a reasonable choice for some men with erectile dysfunction. They work by increasing blood flow into the erectile tissue of the penis, then an occlusive ring is used to prevent the blood from leaving. Because they are not as easy to use as many other therapies, many men give up on them; however, after six months, one study found satisfaction rates over 80%. The device should not be used for more than 30 minutes.

DEAR DR. ROACH: I am a female about to turn 80. A few years ago, I lost most of my sense of smell and taste. Around that time, I had a large dose of antibiotics for dental procedure. I also have been taking 10 mg of amitriptyline for the past 28 years, to help me sleep. What is your take on whether either of these drugs may have caused this? Any idea whether it could be reversed, perhaps by stopping the amitriptyline? – E.M.

ANSWER: Amitriptyline is on the long list of medicines that can potentially affect smell and taste; however, the antibiotics you took — and even possibly the surgical procedure you had — could also have been the culprit (I think the antibiotics are the more likely cause). Since this has been going on for years, the prognosis isn’t good. Talk to your doctor about stopping the amitriptyline for a few weeks to see if doing so improves your symptoms.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

Newsletter

Today's breaking news and more in your inbox

I'm interested in (please check all that apply)
   

Starting at $4.62/week.

Subscribe Today